Alert archive / Arizona / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 42, NWS Flagstaff, AZ

July 16, 2021Gila County, Navajo County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 16, 2021, 1:24 PM MST for Gila County, Navajo County, Arizona. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2021, 1:24 PM MST (20:24 UTC)
Expired
Jul 16, 2021, 2:15 PM MST
In force
51 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Gila County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 108 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 8.4 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2021-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2021-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2375 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

731 
WUUS55 KFGZ 162024
SVRFGZ
AZC007-017-162115-
/O.NEW.KFGZ.SV.W.0042.210716T2024Z-210716T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Flagstaff AZ
124 PM MST Fri Jul 16 2021

The National Weather Service in Flagstaff has issued a

* Severe Thunderstorm Warning for...
  Gila County in east central Arizona...
  Navajo County in north central Arizona...

* Until 215 PM MST.

* At 124 PM MST, a severe thunderstorm was located near Carrizo and 
  is nearly stationary.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Fort Apache Reservation, Carrizo, Cedar Creek and White Mountain
  Apache Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3409 11030 3403 11009 3378 11013 3395 11046
TIME...MOT...LOC 2024Z 020DEG 4KT 3400 11023 

HAIL...1.00IN
WIND...60MPH
 
$$

ET

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 8:40 AM MST, 4 hours 44 minutes earlier.

Area forecast discussion, Jul 16, 8:40 AM MST, 4 hours 44 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
840 AM MST Fri Jul 16 2021

.SYNOPSIS...Scattered showers and thunderstorms are expected
across northern Arizona today through the weekend. Localized flash
flood will be possible within the heavier showers and storms.
Temperatures warm slightly by a couple degrees over the weekend.

&&

.DISCUSSION...Ample moisture remains in place this morning across
northern Arizona. A sunny start to the day for most locations will
allow for initiation of showers and storms over the high terrain
between 10:30am and noon. Latest hi-res guidance shows a general
progression into the lower elevations as we head through the
afternoon and evening hours. Mesoanalysis indicates precipitable
water values ranging from 1 - 1.5 inches along and south of the
Mogollon Rim. This will provide an environment capable of
producing heavy rainfall and flash flooding with the stronger
storms. Storm coverage will likely be more isolated and less
intense across northeast Arizona. However, localized flash
flooding is still possible in this area.

Minor updates were made this morning to account for the latest
trends in the hi-res guidance. Otherwise, the forecast is on
track.

&&

.PREV DISCUSSION /215 AM MST/...Chances for showers and
thunderstorms again over northern Arizona this afternoon and into
the evening, especially over the high terrain and areas of eastern
Arizona. Latest hi-res guidance continues to show thunderstorms
beginning to initiate around 11 am MST and 12 pm MST along the
Mogollon Rim, and expanding in coverage as the afternoon
progresses. Localized flash flooding in areas of heavy rainfall
will be possible once again.

The ridge over the southwest begins to wonder eastward into
position over the Four Corners region. The high the then begins to
strengthen late in the weekend and into early next week. With the
high in place, monsoonal moisture is expected to remain in place
over Arizona over the weekend and into much of the upcoming week.
As a result, afternoon showers and thunderstorms are in the
forecast each day, with the greatest chances being over the high
terrain along the Mogollon Rim. Later into next week, moisture
increase which may allow for areas north of the Mogollon Rim to
see better chances for precipitation. Localized flash flooding
will continue to remain a concern with heavy rainfall, especially
over areas that have yet to see wetting rains.

Temperatures remain about the same through the forecast period,
warming slightly over the weekend as the ridges moves east.
Background winds are expected to remain light.

&&

.AVIATION...For the 18Z package...Another round of scattered
thunderstorms is on tap from late this morning through the evening
hours. Near storms, local areas of MVFR ceilings and visibilities
along with wind gusts above 40 mph will be possible. Storm activity
will begin over the higher terrain before pushing into the lower
elevations through the afternoon and evening. Outside of storm
activity, expect light winds and VFR conditions. Aviation discussion
not updated for TAF amendments.

&&

.FIRE WEATHER...Isolated to scattered showers and thunderstorms will
continue across northern Arizona for today and Saturday. Wetting
rains and flash flooding are the main threats. Winds will remain
light, except near thunderstorms where gusty and erratic winds are
possible. Near average temperatures are forecast during this time.

Sunday through Tuesday...Scattered afternoon thunderstorms continue
into Sunday. Moisture will increase for Monday and Tuesday with
higher chances for thunderstorm activity each day. Temperatures
around average likely.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...TPS/Humphreys
AVIATION...TPS
FIRE WEATHER...LaGuardia

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Jul 16, 12:52 PM MST, 32 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1252 PM MST Fri Jul 16 2021

AZZ017-018-162015-
Northern Gila County-White Mountains-
1252 PM MST Fri Jul 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR GILA AND NAVAJO COUNTIES UNTIL
115 PM MST...

At 1252 PM MST, Doppler radar was tracking a strong thunderstorm near
Rainbow City, moving south at 5 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Whiteriver, Turkey Creek, Seven Mile, Rainbow City, Fort Apache, Fort
Apache Reservation, East Fork and Canyon Day.

LAT...LON 3401 11001 3396 10988 3373 10992 3380 11015
TIME...MOT...LOC 1952Z 017DEG 5KT 3392 10994

ET

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 5:20 PM MSTAreal Flood AdvisoryFGZYavapai115 min
Jul 15, 6:33 PM MSTSevere Thunderstorm WarningFGZYavapai27 min
Jul 15, 6:55 PM MSTAreal Flood AdvisoryFGZYavapai3 hr
Jul 15, 8:21 PM MSTFlash Flood Warning Considerable damage threatFGZYavapai114 min
Jul 16, 11:56 AM MSTFlash Flood Warning Considerable damage threatFGZCoconino3 hr
Jul 16, 12:03 PM MSTAreal Flood AdvisoryFGZYavapai2 hr
Jul 16, 12:36 PM MSTAreal Flood AdvisoryFGZCoconino2 hr
Jul 16, 12:52 PM MSTSpecial Weather StatementFGZ23 min
Jul 16, 1:16 PM MSTSevere Thunderstorm WarningFGZCoconino29 min
Jul 16, 1:20 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino115 min
Jul 16, 1:44 PM MSTSpecial Weather StatementFGZ46 min
Jul 16, 2:13 PM MSTSevere Thunderstorm WarningFGZGila, Navajo32 min
Jul 16, 2:25 PM MSTAreal Flood AdvisoryFGZCoconino3 hr
Jul 16, 2:59 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino61 min
Jul 16, 3:14 PM MSTSpecial Weather StatementFGZ31 min
Jul 16, 3:43 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai32 min
Jul 16, 4:18 PM MSTSevere Thunderstorm WarningFGZYavapai12 min
Jul 16, 4:34 PM MSTSevere Thunderstorm WarningFGZGila41 min
Jul 16, 4:41 PM MSTFlash Flood Warning Considerable damage threatFGZGila3 hr
Jul 16, 4:48 PM MSTSevere Thunderstorm WarningFGZCoconino, Gila20 min
Jul 16, 4:59 PM MSTSevere Thunderstorm WarningFGZGila, Yavapai15 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.